Metformin is a medication that helps people manage type 2 diabetes and occasionally prediabetes. Typically, doctors advise that drinking alcohol while taking metformin does not support diabetes management and is not safe.
The side effects of metformin can be life-threatening when a person takes it while drinking excessive amounts of alcohol.
Metformin and alcohol both put stress on the liver, intensifying the harmful effects of both and increasing the risk of liver complications.
In this article, we look at the possible interactions between metformin and alcohol, as well as the complications that might occur after mixing them.
It is important for anyone taking metformin to talk to their doctor about using alcohol while taking the medication.
Metformin is a popular, effective, and inexpensive management medication that doctors prescribe for the treatment of type 2 diabetes. In 2014, around
Doctors are prescribing metformin more and more frequently to people with prediabetes. The use of the drug in people with type 1 diabetes who are also overweight may reduce insulin need and increase metabolic control.
The drug works by improving insulin sensitivity, promoting the uptake of glucose into tissues and reducing sugar levels in the bloodstream.
By increasing the effectiveness of the glucose already circulating in the body, metformin reduces the amount of glucose the liver produces and that the intestines absorb.
When a person drinks alcohol, it also has significant effects on blood sugar.
The liver removes poisons from the body and undergoes stress when it has to digest alcohol. When the liver has to process a lot of alcohol, it overworks, becoming tired, and so releasing less glucose.
Long-term alcohol use can also make cells
Over time, alcohol consumption damages the liver, especially when a person drinks to excess. It reduces the liver's ability to produce and regulate glucose.
Most alcoholic drinks also contain a lot of sugars. These can contribute to conditions that
Although an occasional drink may not be harmful, the potential side effects are likely to outweigh the benefits.
Gastrointestinal complications are the most common side effects of metformin.
Many side effects of metformin are the same as those of alcohol, so mixing the two can intensify symptoms.
The extent of alcohol's influence on the side effects of metformin depends on the amount of alcohol and individual health factors.
Usually, the more alcohol a person consumes, and the faster they ingest it, the greater the risk of interactions become.
Common metformin side effects that alcohol use worsens include the following:
- stomach or abdominal pain or discomfort
- muscle cramping
- loss of appetite
- excess gas
- sour stomach
- indigestion or heartburn
Taking metformin with food and drinking enough fluids can relieve many of its lesser side effects. Once the body adjusts to the medication, many side effects tend to resolve.
In rare instances, people on metformin might experience flushing of the face or redness from increased blood flow. Alcohol has a similar side effect.
While the individual risks vary and depend on additional health factors, people with diabetes who consume alcohol while on metformin can experience life-threatening complications.
Lactic acidosis is a rare but dangerous side effect of metformin, occurring in an estimated
This condition is a consequence of the muscles mainly producing their energy by using oxygen-dependent processes.
During strenuous or prolonged activity, the body can need more oxygen than is available, so the cells switch to anaerobic, or oxygen-lacking, processes.
Anaerobic glucose breakdown produces lactic acid, which breaks down further into lactate. The liver then processes lactate into glucose.
Lactate levels can rise during extended exercise or strenuous activities, as the body needs oxygen to help clear it. When lactate does not clear from the bloodstream quickly enough, it can build up, increasing blood and muscle acidity.
When lactate levels are too high, lactic acidosis occurs. Metformin slows the rate of lactate uptake by the liver, as does alcohol.
The risk of developing lactic acidosis while on metformin alone is quite rare. However, when a person takes metformin alongside alcohol, the risks increase significantly.
The U.S. Food and Drug Administration (FDA) issued a black box warning on metformin packaging about lactic acidosis. They have listed alcohol use disorder as a risk factor for developing this dangerous complication while on metformin.
Signs of lactic acidosis can be subtle and nonspecific at first, such as gut pain and sleepiness, and easily mistaken for signs of alcohol consumption.
Severe lactic acidosis has intense symptoms that are quick to appear, however.
Lactic acidosis can be life-threatening. If symptoms occur, people should seek medical attention immediately.
Warning signs of lactic acidosis include:
- cramping or pain, particularly around the gut
- fast or shallow breathing
- fluttering heartbeat
- general discomfort
- muscles seizures
- intense weakness
- decreased appetite
- low blood pressure
- high pulse rate
Metformin helps regulate blood sugars, and so it can cause hypoglycemia, or low blood sugars.
This can happen if someone takes too large a dose, maintains a poor diet, or consumes too much alcohol.
Alcohol also causes dips in blood sugar levels, and so when combined with metformin, the risk of hypoglycemia is much higher.
According to the American Diabetes Association, blood glucose levels below 70 milligrams per deciliter are too low for most people.
Symptoms in mild hypoglycemic cases, such as headaches, tiredness, and hunger, are usually too vague to be a warning sign.
Symptoms of low blood sugar are also easy to confuse with signs of alcohol consumption, meaning a person may not recognize low blood sugar when they are drinking.
In severe cases, these symptoms are more acute and can become life-threatening. If symptoms are intense or alarming, people should seek medical attention immediately.
The warning signs of low blood sugar include:
- racing heartbeat
- exhaustion unrelated to activity or sleep
- extreme hunger
- trouble thinking or concentrating
- pale skin that is cool to the touch
- cold sweats
- blurred vision
- restless sleep
- nervousness or anxiety
- slurred speech
If low blood sugar symptoms occur, people with diabetes should check their blood glucose levels. Lowered blood sugars can often be corrected at home using glucose supplements or consuming 15 grams of simple sugars, such as honey or fruit juice.
If blood sugar levels are not restored after 15 minutes, people should consume more doses until normal levels return.
Drinking alcohol before bedtime can lead to blood sugar dips during the night. People with diabetes should eat a complex carbohydrate alongside or after alcohol intake to avoid this problem.
Vitamin B-12 deficiencies
Vitamin B-12 is an essential nutrient that is key to cardiovascular and neurological health, as well as being vital for healthy red blood cells.
Vitamin B-12 deficiency is a rare side effect of using metformin. However, some research suggests that the risk may be much higher, with 10 to 30 percent of people who take metformin for long-term type 2 diabetes experiencing reduced circulating B-12 levels.
While the symptoms of deficiency may be subtle and slow to progress, significant B-12 deficiency can pose serious health risks. If a person suspects they may have a B-12 deficiency, they should seek medical advice.
The warning signs and complications of vitamin B-12 deficiencies include:
- numbness or tingling in the hands and feet
- impaired memory
- inability to concentrate
Supplements or diet change can reverse most B-12 deficiencies and reduce any symptoms. Vitamin B-12 is present in high levels in foods such as beef, eggs, dairy products, and shellfish.
People with diabetes using metformin should discuss B-12 screening options with their doctor.
It is occasionally safe to drink a moderate amount of alcohol while on a course of metformin. However, regularly drinking excessive amounts can reduce the effectiveness of the medication and increase the risk of serious complications.
Drinking alcohol too often while taking metformin can lead to lactic acidosis, a potentially lethal complication, as well as hypoglycemia and vitamin B-12 deficiency.
Speak with your doctor about how much alcohol would be safe to drink while taking metformin.
I am struggling to stop consuming alcohol despite starting a course of metformin. What can I do?
Set a drinking limit goal and put it in writing, then keep a diary of how much you drink. You should choose days to be alcohol-free and do not keep alcohol in your home. When you do drink, drink slowly, which will help reduce your alcohol intake.
If possible, be physically active and stay busy with activities that don’t involve drinking, and avoid those who may encourage you to drink.
Do not be afraid to ask for support from family and friends to help you avoid the temptation to consume alcohol.Alan Carter, PharmD Answers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.